How common are methotrexate side effects?
Q) Methotrexate is on the front of the newspapers a lot recently but my experience on it was not good. As a result of a tiny cut whilst slicing vegetables I spent eight days in hospital on four different antibiotic drips, feeling very ill indeed, and even on release I was still very poorly. Why is this never mentioned in these articles – was I very unlucky or is this common?
Eileen, Wirral (Winter 2014)
A) It is uncommon to get serious infections while taking methotrexate. However, methotrexate does act on the immune system and patients should always tell doctors and other health care professionals if they are taking this drug, particularly if there is an infection. We don’t know the exact risk but it is small. For example, one study that looked at wound infection after surgery found no increase in those people taking methotrexate.
Having said that, a lot of people do feel unwell while taking this drug. I suspect the only reason they persist with it is that it works well against their arthritis. What I hear from patients is that they feel sickly, tired and just not themselves. As doctors we should be aware of this and try to minimise these side-effects by giving the most effective dose with the least chance of making the patient feel ill.
This answer was provided by Dr Philip Helliwell for the Winter 2014 edition of our magazine, Arthritis Today, and was correct at the time of publication.
Send your questions for Dr Tom Margham to firstname.lastname@example.org
Keep up to date with the latest from Arthritis Today. Sign up today.